I am so grateful to POZ magazine for a recent article published by its founder, Sean Strub, in the February/March 2004 issue. In his article, Sean outlines his three-month experience with Sustiva (efavirenz), which led him into a spiraling depression. As I read about his experience, I had one of those "ah ha" moments that cause me to take notice. Unlike Sean, I had been "successfully" taking Sustiva for about four years. "Successfully" because it was keeping my viral load below 50 copies and my CD4 count in the 300s. Both indicated to me that the drug was working and I should (there is that dreaded word again) just deal with the side effects.
Clinical study data show that about 53% of patients taking Sustiva have some kind of central nervous system (CNS) symptoms, as opposed to about one-quarter of those in control groups. For 33% of patients, the symptoms were mild. Another 17% experienced symptoms described as moderate, and 2% had severe symptoms. By my fourth year of taking Sustiva, I found myself in the 2% category that suffered from "severe" symptoms.
My first year on this medication went without incident. There was the three to four-week adjustment period, after which I was able to tolerate the side effects. In fact, I began to enjoy the vivid dreams, complete with Dolby sound and Technicolor visuals. I thought to myself that this isn't too bad.
The second year brought with it more depression. I had been taking Zoloft 50 mg for about four years prior to starting Sustiva. Perhaps this helped me during that first year. However, I found myself depressed more and after consulting my physician, we increased the dosage of Zoloft to 100 mg and 150 mg if necessary. This helped some with the depression. I was also taking Xanax .025 mg PRN for anxiety and for sleep since I was, by this point, waking four and five times per night. Most weekends were spent in bed, sleeping ten to fifteen hours per day just to be able to function on any level the other four days.
By the third year of "successfully" taking Sustiva, I went to my physician in tears wanting to know if I was losing my mind! He added Wellbutrin XL 150 mg daily to Zoloft 100 mg daily. This helped for about four months, if for no other reason than I was numb. Amazingly, in spite of major depression and anxiety, I did quit smoking! So, the addition of Wellbutrin was not a total waste. How I managed to pull this off in the midst of utter desperation, I will always wonder.
However, within four months, the depression began to rear its ugly head again and by this time, I thought I was condemned to spending the rest of my life hopelessly depressed and despondent. I couldn't remember a time when I did not feel sad and I began to question why I was still alive. Every social commitment became a burden. I even avoided my family during the holidays. I found that the only time I was not unhappy was when I was asleep and having those vivid dreams. Not much of a life, even with 300+ T cells!
Most of my waking hours were spent avoiding contact with anyone because of my shaky emotional state. I would cry at the drop of a hat and could not bear to spend time with those whom I most loved. Somehow, their presence made me even more vulnerable to an emotional meltdown. What is most disturbing as I look back is that I was unable to reach out to any of these folks for help. I was ashamed of my inability to cope and didn't want to be a burden on them.
Each of the symptoms I experienced became worse gradually -- almost insidiously so -- until I saw that article in POZ. Something clicked in my mind and I realized that the story I was reading about was not unlike my own. I must give Sean credit, though, for not waiting four years to finally say, "Enough!"
The next morning, I faxed a copy of the article to my health care provider and called, asking that he review it and allow me to at least take one week off from Sustiva to see if I, like Sean, saw an immediate difference. He agreed and said we would start Viramune if I saw a difference.
The change was almost immediate. Within two days, the sense of hopelessness began to abate and it was as if a switch had been turned off or a pall lifted from me. The only way I can describe this change is to compare it with chronic pain that one day is gone. There was (and still is) a strange sense of quiet and peace that I had lost for four years.
I have replaced Sustiva with Viramune without any major liver enzyme elevation. The addition of one pill per day is an easy price to pay for the ability to crawl out of a seemingly black hole. While I don't advise anyone to change medications that are working, this is one time I waited much too long to make a change. However, I didn't realize I had become part of the 2% who were severely effected by Sustiva until I was in the grips of major depression.
I am grateful to Sean's article and to my health care provider who was willing to listen to me. Now, a few tidbits of advice about my folly here. Don't think that you must accept severe side effects. That is one of my personality flaws and I own it. Also, don't allow depression, for whatever reason, to rob you of the life you deserve. Depression is one of those demons that has a way of perpetuating itself. It seemed to me that depression took on a life of its own and would not let go until I found its source. Luckily, my depression -- for the most part -- was induced or exacerbated by a medication. By withdrawing the offending prescription, I was able to deal with it.
Depression is not a condition to be ignored or dismissed. It is serious and can be fatal if not dealt with properly. Understand that many of those suffering from depression feel hopeless and as if nothing can be done. This is typical. There are several self-assessment tests on the Internet. One in particular I found useful was at www.intelihealth.com, which included a Center for Epidemiologic Studies Depression Scale (CESD). Upon completion and if your score indicates clinical depression, there is a report you can print out to take to your health care provider. One other recommendation is to always promise yourself at least one call to 911 should your depression become overwhelming and you feel suicidal. Also, there is an agency in our building, Positive Impact, whose mission is to provide mental health counseling for those living with HIV. Their number is (404) 589-9040.
I am fortunate my solution was as simple as it was. And at this time, I feel whole again, and I am grateful that there is life after Sustiva -- and not a bad one, I might add.